← All CDN Flashcard Decks

Complications and Emergency Management Flashcards

6 cards from real CDN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Complications and Emergency Management flashcards as text
  1. A dialysis patient develops sudden severe headache, visual changes, and confusion during treatment. What complication should be considered first?

    Answer: Dialysis disequilibrium syndrome or hypertensive emergency

    Sudden severe headache, visual disturbances, and altered mental status during dialysis suggest either dialysis disequilibrium syndrome from rapid urea removal or hypertensive emergency requiring urgent evaluation.

  2. What is the most appropriate nursing action when a patient reports severe muscle cramps during hemodialysis?

    Answer: Reduce ultrafiltration rate and administer hypertonic saline or glucose

    Muscle cramping during dialysis is caused by hypovolemia and electrolyte shifts; reducing ultrafiltration and administering hypertonic saline (23.4% NaCl) or 50% dextrose relieves symptoms.

  3. Which type of dialyzer reaction is characterized by dyspnea and chest/back pain occurring within the first 5 minutes of dialysis?

    Answer: Type A reaction (anaphylactic — IgE-mediated)

    Type A (anaphylactic) dialyzer reactions occur within 5 minutes of treatment initiation due to IgE-mediated hypersensitivity, often to ethylene oxide sterilant or membrane components, and can be life-threatening.

  4. What is the correct response when a Type A (anaphylactic) dialyzer reaction is suspected?

    Answer: Stop dialysis, clamp blood lines, do NOT return blood, administer epinephrine and supportive care

    In a Type A anaphylactic reaction, the blood must not be returned (it contains the causative agent), dialysis is stopped, and epinephrine with full anaphylaxis management is initiated immediately.

  5. A patient begins dialysis and their blood in the arterial line appears bright pink or 'cherry red.' What condition should be suspected?

    Answer: Carbon monoxide poisoning from hemolysis in water treatment failure

    Cherry-red or bright pink blood during dialysis suggests hemolysis, which can occur from water treatment failure with chloramine breakthrough, overheated dialysate, or hypotonic dialysate.

  6. What is the most likely cause of repeated clotting in the extracorporeal circuit during hemodialysis despite adequate heparin dosing?

    Answer: Heparin-induced thrombocytopenia (HIT) or inadequate anticoagulation monitoring

    Repeated clotting despite heparin therapy should raise suspicion for heparin-induced thrombocytopenia (HIT), where heparin paradoxically causes platelet aggregation and thrombosis.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. cnetnurse.com — Test delivery, fees, score release · verified Oct 2026
  2. nncc-exam.org — Score validity, passing score, registration deadline, retake policy, test dates, exam format, time limit · verified Oct 2026